Alert archive / Hawaii / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 8, NWS Honolulu, HI
NWS Honolulu, HI issued this severe thunderstorm warning at Mar 26, 2018, 2:04 PM HST for Hawaii County, Hawaii. It was in force for 26 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 26, 2018, 2:04 PM HST (00:04 UTC)
- Expired
- Mar 26, 2018, 2:30 PM HST
- In force
- 26 min
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 83 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 26, 2:14 PM HST | TSTM WND DMG | 1 E Hilo, HI | JACK IN THE BOX SIGN NEAR KTA STORE BLOWN ACROSS THE ROAD. |
| Mar 26, 2:15 PM HST | TSTM WND DMG | Hawaiian Beaches, HI | REPORT OF TREES DOWN |
| Mar 26, 2:30 PM HST | TSTM WND DMG | Hilo, HI | TWO ROOFS BLOWN OFF ON POHAI STREET. POWER LINES DOWN AS WELL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 0.1 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1564 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1019 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 6.8
The text
As transmitted.
834
WUHW50 PHFO 270004
SVRHFO
HIC001-270030-
/O.NEW.PHFO.SV.W.0008.180327T0004Z-180327T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Honolulu HI
204 PM HST MON MAR 26 2018
The National Weather Service in Honolulu has issued a
* Severe Thunderstorm Warning for...
The island of Hawaii in Hawaii County
* Until 230 PM HST
* At 204 PM HST, severe thunderstorms were located along a line
extending from 9 miles northwest of Glenwood to Mountain View to
near Kalapana, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Hilo, Hawaiian Acres, Orchidlands Estates, Hawaiian Paradise Park,
Glenwood, Keaau, Pahoa, Mountain View, Papaikou, Pepeekeo and
Volcano.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building. Stay away from windows.
&&
LAT...LON 1944 15487 1934 15501 1958 15534 1984 15509
1974 15510 1973 15508 1974 15501 1968 15498
1965 15499 1956 15489 1954 15482 1951 15481
TIME...MOT...LOC 0004Z 216DEG 21KT 1960 15526 1950 15514 1939 15501
HAIL...0.75IN
WIND...60MPH
$$
M Ballard1 follow-up statement
687
WWHW50 PHFO 270024
SVSHFO
Severe Weather Statement
National Weather Service Honolulu HI
224 PM HST MON MAR 26 2018
HIC001-270033-
/O.EXP.PHFO.SV.W.0008.000000T0000Z-180327T0030Z/
Hawaii in Hawaii HI-
224 PM HST MON MAR 26 2018
...THE SEVERE THUNDERSTORM WARNING FOR HAWAII IN HAWAII COUNTY WILL
EXPIRE AT 230 PM HST...
The storms which prompted the warning have weakened below severe
limits and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with these thunderstorms.
LAT...LON 1944 15487 1934 15501 1958 15534 1984 15509
1974 15510 1973 15508 1974 15501 1968 15498
1965 15499 1956 15489 1954 15482 1951 15481
TIME...MOT...LOC 0023Z 216DEG 21KT 1964 15523 1954 15511 1943 15498
$$
M BallardWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 9:42 AM HST, 4 hours 22 minutes earlier.
Area forecast discussion, Mar 26, 9:42 AM HST, 4 hours 22 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 942 AM HST Mon Mar 26 2018 .SYNOPSIS... Conditions remain unstable enough for isolated thunderstorms this morning. The atmosphere is expected to stabilize later today. Low pressure north of the islands will continue to drift north and weaken over the next couple of days, which will result in winds over the region becoming light and variable. A cold front approaching from the northwest next weekend will likely stall near Oahu and could bring widespread showers to Kauai and Oahu next weekend. && .DISCUSSION... Have made several updates to the grids this morning in response to thunderstorms that lingered north of Oahu, and those that formed near the Big Island. Model data suggests there is sufficient upper level support to continue the threat for thunderstorms near the Big Island throughout the morning and into the afternoon. Thunderstorms have recently made their way onto the Big Island in the Puna district. The low pressure system north of the islands, coupled with an upper level shortwave rotating through the islands, is the culprit for the instability over and near the islands this morning. As the low lifts north, and the shortwave rotates through, the unstable airmass will lift northward, allowing a more stable airmass to settle in over the islands. Tuesday and Wednesday are expected to be light wind days around the islands with local land and sea breezes possible. By Thursday, high pressure far to the northeast will have a ridge building back in over the islands from the south. This ridge will bring southeast to easterly winds to the islands, but relatively dry conditions are expected. Thursday night and into Friday, a cold front will approach the islands from the northwest. This front is associated with a low far northwest of the islands that will move to the northeast over the weekend. This will prevent the front from moving much past Oahu, but will bring showers to Kauai and Oahu for much of the weekend. The GFS model develops a low along the front during the weekend, and moves the low to the northeast. This could help to spread some showers to the remaining islands next week. && .AVIATION... SFC high of 1032mb centered at 36N137W moving NE at 10kt. Low N of Hawaii moving NNE. Predominant flow is out of the S/SW and winds will generally be light over the next couple of days. A line of showers associated with a trough will cross over over Oahu this morning along with a few showers over Molokai and Maui. Stronger showers and embedded thunderstorms are located just off the south coast of the Big Island and sporadic showers off their west coast moving inland this morning. Mostly VFR conditions today with pockets of MVFR conditions with low ceilings and visibilities associated with the rain. Isolated IFR conditions possible with the thunderstorms. && .MARINE... A passing upper trough to our north will result in isolated thunderstorms around the central and eastern coastal waters through the rest of today. Winds and seas are expected to remain below Small Craft Advisory levels for the next several days, and there are no significant swells expected during that time. The current northeast swell will continue to slowly subside over the next several days. A small short-period northwest swell is expected to persist through Thursday, and small south and southwest swells will continue over the next several days. Models show a strong low developing off Japan and moving to the east through much of the week. This could generate a northwest swell that could bring advisory level surf to north and west facing shores by the upcoming weekend. See the latest Oahu Surf Discussion (SRDHFO) for additional details on surf and swell. && .HFO WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 6 AM HST Tuesday for Big Island Summits. && DISCUSSION...M Ballard AVIATION...Chevalier MARINE...Foster
In the hours before
Local storm report, Mar 26, 9:44 AM HST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
944 AM HST MON MAR 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 AM HAIL 5 SSE KEAAU 19.55N 155.01W
03/26/2018 M0.25 INCH HAWAII HI PUBLIC
PEA SIZE HAIL HAS FALLEN OVER HPP SUBDIVISION.
&&
JSAUCIERSpecial weather statement, Mar 26, 12:34 PM HST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Honolulu HI
1234 PM HST MON MAR 26 2018
HIZ023>025-027-262300-
Big Island North and East-Kona-Big Island Interior-South Big Island-
1234 PM HST MON MAR 26 2018
...A STRONG THUNDERSTORM WILL AFFECT HAWAII IN HAWAII COUNTY...
At 1234 PM HST, a strong thunderstorm was located near Naalehu, or 49
miles southeast of Kailua-Kona, moving northeast at 25 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Naalehu, Pahala, Wood Valley, Kawa Flats, Hawaii Volcanoes National
Park, Hawaiian Ocean View, Punaluu Beach, Volcano, Discovery Harbour,
Hawaii Volcanoes Park Kahuku Unit and Waiohinu.
LAT...LON 1897 15572 1904 15588 1951 15538 1931 15508
1926 15519 1927 15529 1921 15536 1913 15551
1908 15556 1904 15556 1891 15568
TIME...MOT...LOC 2234Z 223DEG 22KT 1900 15564
M BallardSpecial weather statement, Mar 26, 1:18 PM HST, 46 minutes before
Special Weather Statement
National Weather Service Honolulu HI
118 PM HST MON MAR 26 2018
HIZ024-025-262345-
Big Island North and East-South Big Island-
118 PM HST MON MAR 26 2018
...A STRONG THUNDERSTORM WILL AFFECT HAWAII IN HAWAII COUNTY...
At 118 PM HST, a strong thunderstorm was located 6 miles east of Wood
Valley, or 38 miles southwest of Hilo, moving northeast at 15 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Hawaii Volcanoes National Park.
LAT...LON 1927 15516 1926 15523 1928 15527 1921 15536
1918 15543 1923 15551 1943 15520 1933 15504
TIME...MOT...LOC 2318Z 231DEG 13KT 1924 15537
M BallardSpecial weather statement, Mar 26, 1:36 PM HST, 28 minutes before
Special Weather Statement
National Weather Service Honolulu HI
136 PM HST MON MAR 26 2018
HIZ024-025-270030-
Big Island North and East-South Big Island-
136 PM HST MON MAR 26 2018
...A STRONG THUNDERSTORM WILL AFFECT HAWAII IN HAWAII COUNTY...
At 136 PM HST, a strong thunderstorm was located 9 miles southeast of
Volcano, or 26 miles south of Hilo, moving northeast at 25 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Hawaiian Paradise Park, Pahoa, Hawaiian Acres, Orchidlands Estates,
Hawaii Volcanoes National Park, Kalapana, Hawaiian Beaches, Nanawale
Estates, Leilani Estates, Ainaloa, Fern Forest, Isaac Hale Beach
Park, Kapoho, Eden Roc and Fern Acres.
LAT...LON 1950 15483 1948 15482 1934 15499 1932 15507
1928 15513 1926 15521 1937 15529 1959 15492
1956 15489 1953 15481
TIME...MOT...LOC 2336Z 242DEG 20KT 1934 15512
M BallardThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 26, 2:26 PM HST | Special Weather Statement | HFO | Hawaii | 34 min |
| Mar 26, 2:37 PM HST | Special Marine Warning | HFO | 53 min | |
| Mar 26, 11:31 PM HST | Special Weather Statement | HFO | Hawaii | 44 min |
Nearby
Severe Thunderstorm Warnings in Hawaii, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.